Iowa, 2007

Hail and Damaging Wind in Iowa, April 2 to 3, 2007

April 2 to 3, 2007 · NWS DMX · 24 events in 15 counties and zones

S. during the overnight hours of 2-3 April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong storm system lifted east-northeast across the central U.S. during the overnight hours of 2-3 April. Low pressure developed over eastern Colorado and advanced across Kansas into Iowa. A warm front extended east from the low and lifted northward into southern Iowa during the overnight hours. Very strong theta-e advection took place during the evening north of the warm front as the low level jet increased to between 50 and 60 kts. Though surface based CAPE was limited, elevated CAPE from around 750 mb was near 2500 J/kg with a lifted index from that level of -8 C. With the relatively dry air in the lower levels, the tornado threat was limited with the LCL in the 1500 plus meter range. There was considerable shear available with effective shear values in the 50 to 60 kt range. With much of the CAPE elevated in nature, there was a fair amount of CAPE in the -10 to -30 C. layer of the atmosphere with a little over 200 J/kg available. Thunderstorms erupted first during the mid evening hours to the north of the warm front as moisture moved into the area. They developed very rapidly. At the same time, an intense bow echo developed over western Nebraska and raced east. During the late evening hours, the storms north of the warm front became very numerous and diminished in intensity. As the bow echo approached from Nebraska, the enhanced low level jet ahead of it fired up another round of severe thunderstorms along and north of the warm front. The thunderstorms that formed north of the warm front were prolific hail producers. There were numerous reports of hail covering the ground with these storms in both the mid evening and early morning rounds of storms. Much of the hail was one half inch or less in diameter however. Nearly all of the storms produced at least some hail and many did pulse to severe levels occasionally. Hail reports were quite numerous with hail size in the three quarter to 1 inch diameter range. One storm produced golf ball size hail in Black Hawk County near Hudson. As the bow echo moved into western Iowa from Nebraska, wind became the more significant threat. The system weakened as it moved into Iowa, but did produce a widespread area of winds of 40 to 50 MPH. Spotty damage occurred with the bow echo with a wind gust of 61 MPH in Adair County at Adair. The storms produced spotty hail as well with the largest reported in Mahaska County east of Oskaloosa, where golf ball size hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 2, 2:00 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON APR 2 2007

.SHORT TERM /TONIGHT/...

SFC ANALYSIS CONTINUES TO SHOW WARM FRONT JUST TO THE SOUTH OF THE
CWA THIS AFTERNOON...WITH MOISTURE RAPIDLY RETURNING AS EXPECTED.
GFS HAD A GOOD HANDLE ON LIGHT SHOWER ACTIVITY AND STRONG ELEVATED
THETA ADVECTION THAT BEGAN OVERNIGHT AND CONTINUES LATE MORNING
ALONG WEAK TROUGH ACROSS CENTRAL IA ATTM. MOISTURE PLUME BEGINNING
TO ADVANCE QUICKLY ACROSS OK/KS WITH LOWER 50 DEW POINTS ALREADY
APPROACHING KMCI. XPECT WARM FRONTAL BOUNDARY TO LIFT NORTH THIS
AFTERNOON WITH ELEVATED CONVECTION DEVELOPING ALONG THE BOUNDARY
DURING THE EVENING HOURS. AS THE CONVECTION GETS GOING THIS EVENING
ACROSS NORTHERN MO/EASTERN NE EXPECT IT TO LIFT NORTH AND BEGIN
TRACKING EAST NORTHEAST IN H700 FLOW AS CENTRAL ROCKIES SHORT WAVE
BEGINS TO INTERACT WITH MOISTURE/BOUNDARIES. MIDLVL WINDS OF
30-50KTS WILL BE SUFFICIENT FOR SUPERCELLS AND MAIN THREAT AGAIN
LARGE HAIL. DEPENDING ON STRENGTH OF BOUNDARY LAYER INVERSION...WIND
SHOULD NOT BE THE MAIN ISSUE. HOWEVER...PER SPC...IF BOUNDARY LIFTS
FAR ENUF NORTH...SOME SFC BASED CONVECTION COULD BE REALIZED IN THE
SOUTH. GFS PROGS BEST MUCAPE ACROSS SOUTH CENTRAL IA BETWEEN 03 AND
06Z. MODELS CONTINUE TO ADVERTISE WELL PRONOUNCED DEFORMATION ZONE
AND INCREASING THETAE AXIS FROM 06-12Z ACROSS EASTERN HALF OF CWA.
EXPECT THUNDER TO CONTINUE THRU THE NIGHT WITH DECENT QPF AMOUNTS
UPWARDS OF 1 INCH IN SOME OF THE HVR STORMS AS SFC LOW NOW IN
EASTERN CO AS LOW TRACKS EAST INTO SOUTHEAST IOWA BY 12Z TUES. WRF
MODEL HAS INITIATION BEGINNING 00 THIS EVE OVER NW IOWA. PREFER
GFS/RUC SOLN PLACEMENT FARTHER SOUTH AS SFC WINDS CONTINUE TO BACK
TO THE NORTHEAST ACROSS CENTRAL IA ATTM WITH INITIATION ALSO AROUND
THE 23 TO 01Z HOUR. ALSO...MOISTURE CONVERGENCE LOOKS TO BE
MAXIMIZED OVER SOUTHEAST NEBRASKA AT START...WITH SOME CU ALREADY
DEVELOPING THERE AT 18Z THIS AFTERNOON. GFS BUFR SOUNDINGS FOR THE
AFTERNOON EVE CONTINUE TO SHOW BEST INSTABILITY WILL BE I80 SOUTH
WITH LIMITED TO NO INSTABILITY NORTH OF US 20. THUS...ATTM FEEL BEST
SVR THREAT OVER THE SOUTHERN HALF OF THE AREA FOR THIS EVENING AND
OVERNIGHT HOURS. SOUNDINGS SHOW LITTLE SFC BASED ISSUES OVER
SOUTHERN IOWA...ALONG THE SOUTHERN TIER ONE BORDER...SOME HINT AT
SFC BASED POSSIBLE LATE THIS EVENING AND THROUGH 06Z. AFTER THE LOW
TRACKS EAST TUESDAY...PRESSURE RISES AND STRONG GRADIENT MAKE FOR A
BREEZY DAY WITH WIND ADV PROBABLE OVER PORTIONS OF THE CWA FOR
TUESDAY. BOUNDARY LAYER WILL REMAIN WELL MIXED DURING THE NIGHT
HOURS FOR TUESDAY NIGHT AND WED...WITH WINDS TO 30 MPH FOR AN
EXTENDED PERIOD OF TIME.

.LONG TERM /TUESDAY THROUGH MONDAY/...
REMAINDER OF THE PACKAGE LOOKS SIMILAR TO THE PAST FEW DAYS MODEL
RUNS. COLDER TEMPS WILL BE THE NORM WITH LITTLE CHANGE THROUGH THE
WEEKEND. THOUGH HIGH PRESSURE WILL BE BUILDING ACROSS THE AREA
...SUFFICIENT ENERGY ROTATING AROUND THE PARENT H500 LOW OVER
EASTERN CANADA AND THE GREAT LAKES WILL PROVIDE FOR REINFORCING
SHOTS OF COLD AIR ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS. AT
WORST...EXPECT SOME CLOUDS/FLURRIES/SPRINKLES WITH THIS PATTERN
THOUGH ATTM...DIFFICULT TO PEG HOW FAR WEST/SOUTH TO EXTEND.
NORTHEAST WOULD BE MOST IN LINE FOR ANY PERSISTENT ACTIVITY.
GEM/EURO STILL HAVE THE NOD AS FOR TIMING AND HAVE CONTINUED COOL
PATTERN AND TEMPS THROUGH 7 DAY PERIOD AS LITTLE CHANCE THAT H500
TROUGH WILL BE MOVING EAST WITH BLOCKING FLOW IN PLACE.  THUS...MADE
LITTLE CHANGES TO OUT PERIODS OTHER THAN A FEW TEMP MODIFICATIONS
SINCE YESTERDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

REV
Hazardous weather outlook, Apr 2, 4:26 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT MON APR 2 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-032045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
526 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP NORTH OF HIGHWAY 20 AFTER 7 PM. SOME
STORMS MAY PRODUCE LARGE HAIL WITH DAMAGING WIND A SECONDARY THREAT.
AFTER 10 PM...ANOTHER ROUND OF STORMS WILL DEVELOP SOUTH OF HIGHWAY
30. LARGE HAIL WILL BE THE PRIMARY THREAT WITH DAMAGING WIND A
SECONDARY THREAT. AN ISOLATED TORNADO THIS EVENING CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING NORTH OF HIGHWAY 20
AND OVERNIGHT ALONG AND SOUTH OF HIGHWAY 30.

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Webster

When
April 2, 8:06 PM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Hail, Webster

When
April 2, 8:13 PM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Hail, Webster

When
April 2, 8:14 PM CST
Where
Webster County, 0.69 mi S of Vincent
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.590, -94.020

Hail, Calhoun

When
April 2, 8:45 PM CST
Where
Calhoun County, Lake City
Measured
0.88 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.270, -94.730

Hail, Webster

When
April 2, 8:53 PM CST to 9:03 PM CST
Where
Webster County, 1.02 mi W of Duncombe
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.470, -94.000

Hail, Franklin

When
April 2, 9:00 PM CST
Where
Franklin County, 0.86 mi NW of Hampton Muni Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.740, -93.240

Hail, Hamilton

When
April 2, 9:02 PM CST
Where
Hamilton County, 4.87 mi N of Ellsworth
Measured
1 in hail
Property damage
$3,000
Reported by
NWS Employee
Coordinates
42.390, -93.590

Hail, Hamilton

When
April 2, 9:04 PM CST
Where
Hamilton County, 2.31 mi NNW of Williams
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.510, -93.570

Hail, Hardin

When
April 2, 9:25 PM CST
Where
Hardin County, 5.65 mi W of Iowa Falls
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.510, -93.380

Hail, Black Hawk

When
April 2, 9:36 PM CST
Where
Black Hawk County, 0.69 mi S of Evansdale
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.460, -92.280

Hail, Black Hawk

When
April 2, 9:40 PM CST
Where
Black Hawk County, 4.84 mi S of Orange
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.360, -92.370

Hail, Hardin

When
April 2, 9:45 PM CST
Where
Hardin County, 1.38 mi N of Iowa Falls
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.540, -93.270

Hail, Butler

When
April 2, 10:00 PM CST
Where
Butler County, Dumont
Measured
0.88 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
42.750, -92.970

Hail, Black Hawk

When
April 2, 10:15 PM CST
Where
Black Hawk County, 1.68 mi WNW of Cedar Falls Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.510

Hail, Audubon

When
April 3, 12:45 AM CST
Where
Audubon County, 2.67 mi WNW of Audubon
Measured
0.88 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.730, -94.980

Hail, Cass

When
April 3, 12:50 AM CST
Where
Cass County, 2.14 mi NNW of Fletcher Chapel
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.330, -95.010

Hail, Audubon

When
April 3, 12:53 AM CST
Where
Audubon County, 2.08 mi NW of Audubon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.740, -94.960

Hail, Hardin

When
April 3, 1:06 AM CST
Where
Hardin County, 0.69 mi S of Steamboat Rock
Measured
0.88 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.410, -93.070

Thunderstorm Wind, Adair

When
April 3, 1:11 AM CST
Where
Adair County, 0.52 mi E of Adair
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -94.640

Hail, Grundy

When
April 3, 1:25 AM CST
Where
Grundy County, 0.86 mi NW of Wellsburg
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.440, -92.930

Hail, Dallas

When
April 3, 1:40 AM CST
Where
Dallas County, 0.52 mi W of Dallas Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.680, -93.980

Hail, Polk

When
April 3, 1:56 AM CST
Where
Polk County, Saylorville
Measured
0.88 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.680, -93.630

Hail, Wapello

When
April 3, 3:31 AM CST
Where
Wapello County, 2.09 mi W of Ottumwa
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.020, -92.440

Hail, Mahaska

When
April 3, 3:32 AM CST
Where
Mahaska County, 0.87 mi NE of Keomah
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.290, -92.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14037, 14038, 14039, 14040, 14043, 14041, 14042, 14044, 14045, 14047, 14048, 14049, 14050, 14051, 14052, 14053, 14054, 14055, 14068, 14056, 14058, 14061, 14064, 14067.